Bisphosphonates and nonhealing femoral fractures

Analysis of the FDA adverse event reporting system (FAERS) and international safety efforts: A systematic review from the research on adverse drug events and reports (RADAR) project

Beatrice J. Edwards, Andrew D Bunta, Joseph Lane, Clarita Odvina, D. Sudhaker Rao, Dennis W. Raisch, June M McKoy, Imran M Omar, Steven M Belknap, Vishvas Garg, Allison J Hahr, Athena T. Samaras, Matthew J. Fisher, Dennis P West, Craig Langman, Paula H Stern

Research output: Contribution to journalReview article

63 Citations (Scopus)

Abstract

Background: In the United States, hip fracture rates have declined by 30% coincident with bisphosphonate use. However, bisphosphonates are associated with sporadic cases of atypical femoral fracture. Atypical femoral fractures are usually atraumatic, may be bilateral, are occasionally preceded by prodromal thigh pain, and may have delayed fracturehealing. This study assessed the occurrence of bisphosphonate-associated nonhealing femoral fractures through a review of data from the U.S. FDA (Food and Drug Administration) Adverse Event Reporting System (FAERS) (1996 to 2011), published case reports, and international safety efforts. Methods: We analyzed the FAERS database with use of the proportional reporting ratio (PRR) and empiric Bayesian geometric mean (EBGM) techniques to assess whether a safety signal existed. Additionally, we conducted a systematic literature review (1990 to February 2012). Results: The analysis of the FAERS database indicated a PRR of 4.51 (95% confidence interval [CI], 3.44 to 5.92) for bisphosphonate use and nonhealing femoral fractures. Most cases (n = 317) were attributed to use of alendronate (PRR = 3.32; 95% CI, 2.71 to 4.17). In 2008, international safety agencies issued warnings and required label changes. In 2010, the FDA issued a safety notification, and the American Society for Bone and Mineral Research (ASBMR) issued recommendations about bisphosphonate-associated atypical femoral fractures. Conclusions: Nonhealing femoral fractures are unusual adverse drug reactions associated with bisphosphonate use, as up to 26% of published cases of atypical femoral fractures exhibited delayed healing or nonhealing.

Original languageEnglish (US)
Pages (from-to)297-307
Number of pages11
JournalJournal of Bone and Joint Surgery - Series A
Volume95
Issue number4
DOIs
StatePublished - Feb 20 2013

Fingerprint

Femoral Fractures
Diphosphonates
United States Food and Drug Administration
Drug-Related Side Effects and Adverse Reactions
Safety
Research
Databases
Confidence Intervals
International Agencies
Alendronate
Hip Fractures
Thigh
Pain
Food

ASJC Scopus subject areas

  • Surgery
  • Orthopedics and Sports Medicine

Cite this

@article{2b63703ef8dd4174be2fa06d526e4e53,
title = "Bisphosphonates and nonhealing femoral fractures: Analysis of the FDA adverse event reporting system (FAERS) and international safety efforts: A systematic review from the research on adverse drug events and reports (RADAR) project",
abstract = "Background: In the United States, hip fracture rates have declined by 30{\%} coincident with bisphosphonate use. However, bisphosphonates are associated with sporadic cases of atypical femoral fracture. Atypical femoral fractures are usually atraumatic, may be bilateral, are occasionally preceded by prodromal thigh pain, and may have delayed fracturehealing. This study assessed the occurrence of bisphosphonate-associated nonhealing femoral fractures through a review of data from the U.S. FDA (Food and Drug Administration) Adverse Event Reporting System (FAERS) (1996 to 2011), published case reports, and international safety efforts. Methods: We analyzed the FAERS database with use of the proportional reporting ratio (PRR) and empiric Bayesian geometric mean (EBGM) techniques to assess whether a safety signal existed. Additionally, we conducted a systematic literature review (1990 to February 2012). Results: The analysis of the FAERS database indicated a PRR of 4.51 (95{\%} confidence interval [CI], 3.44 to 5.92) for bisphosphonate use and nonhealing femoral fractures. Most cases (n = 317) were attributed to use of alendronate (PRR = 3.32; 95{\%} CI, 2.71 to 4.17). In 2008, international safety agencies issued warnings and required label changes. In 2010, the FDA issued a safety notification, and the American Society for Bone and Mineral Research (ASBMR) issued recommendations about bisphosphonate-associated atypical femoral fractures. Conclusions: Nonhealing femoral fractures are unusual adverse drug reactions associated with bisphosphonate use, as up to 26{\%} of published cases of atypical femoral fractures exhibited delayed healing or nonhealing.",
author = "Edwards, {Beatrice J.} and Bunta, {Andrew D} and Joseph Lane and Clarita Odvina and Rao, {D. Sudhaker} and Raisch, {Dennis W.} and McKoy, {June M} and Omar, {Imran M} and Belknap, {Steven M} and Vishvas Garg and Hahr, {Allison J} and Samaras, {Athena T.} and Fisher, {Matthew J.} and West, {Dennis P} and Craig Langman and Stern, {Paula H}",
year = "2013",
month = "2",
day = "20",
doi = "10.2106/JBJS.K.01181",
language = "English (US)",
volume = "95",
pages = "297--307",
journal = "The Journal of bone and joint surgery. American volume",
issn = "0021-9355",
publisher = "Journal of Bone and Joint Surgery Inc.",
number = "4",

}

TY - JOUR

T1 - Bisphosphonates and nonhealing femoral fractures

T2 - Analysis of the FDA adverse event reporting system (FAERS) and international safety efforts: A systematic review from the research on adverse drug events and reports (RADAR) project

AU - Edwards, Beatrice J.

AU - Bunta, Andrew D

AU - Lane, Joseph

AU - Odvina, Clarita

AU - Rao, D. Sudhaker

AU - Raisch, Dennis W.

AU - McKoy, June M

AU - Omar, Imran M

AU - Belknap, Steven M

AU - Garg, Vishvas

AU - Hahr, Allison J

AU - Samaras, Athena T.

AU - Fisher, Matthew J.

AU - West, Dennis P

AU - Langman, Craig

AU - Stern, Paula H

PY - 2013/2/20

Y1 - 2013/2/20

N2 - Background: In the United States, hip fracture rates have declined by 30% coincident with bisphosphonate use. However, bisphosphonates are associated with sporadic cases of atypical femoral fracture. Atypical femoral fractures are usually atraumatic, may be bilateral, are occasionally preceded by prodromal thigh pain, and may have delayed fracturehealing. This study assessed the occurrence of bisphosphonate-associated nonhealing femoral fractures through a review of data from the U.S. FDA (Food and Drug Administration) Adverse Event Reporting System (FAERS) (1996 to 2011), published case reports, and international safety efforts. Methods: We analyzed the FAERS database with use of the proportional reporting ratio (PRR) and empiric Bayesian geometric mean (EBGM) techniques to assess whether a safety signal existed. Additionally, we conducted a systematic literature review (1990 to February 2012). Results: The analysis of the FAERS database indicated a PRR of 4.51 (95% confidence interval [CI], 3.44 to 5.92) for bisphosphonate use and nonhealing femoral fractures. Most cases (n = 317) were attributed to use of alendronate (PRR = 3.32; 95% CI, 2.71 to 4.17). In 2008, international safety agencies issued warnings and required label changes. In 2010, the FDA issued a safety notification, and the American Society for Bone and Mineral Research (ASBMR) issued recommendations about bisphosphonate-associated atypical femoral fractures. Conclusions: Nonhealing femoral fractures are unusual adverse drug reactions associated with bisphosphonate use, as up to 26% of published cases of atypical femoral fractures exhibited delayed healing or nonhealing.

AB - Background: In the United States, hip fracture rates have declined by 30% coincident with bisphosphonate use. However, bisphosphonates are associated with sporadic cases of atypical femoral fracture. Atypical femoral fractures are usually atraumatic, may be bilateral, are occasionally preceded by prodromal thigh pain, and may have delayed fracturehealing. This study assessed the occurrence of bisphosphonate-associated nonhealing femoral fractures through a review of data from the U.S. FDA (Food and Drug Administration) Adverse Event Reporting System (FAERS) (1996 to 2011), published case reports, and international safety efforts. Methods: We analyzed the FAERS database with use of the proportional reporting ratio (PRR) and empiric Bayesian geometric mean (EBGM) techniques to assess whether a safety signal existed. Additionally, we conducted a systematic literature review (1990 to February 2012). Results: The analysis of the FAERS database indicated a PRR of 4.51 (95% confidence interval [CI], 3.44 to 5.92) for bisphosphonate use and nonhealing femoral fractures. Most cases (n = 317) were attributed to use of alendronate (PRR = 3.32; 95% CI, 2.71 to 4.17). In 2008, international safety agencies issued warnings and required label changes. In 2010, the FDA issued a safety notification, and the American Society for Bone and Mineral Research (ASBMR) issued recommendations about bisphosphonate-associated atypical femoral fractures. Conclusions: Nonhealing femoral fractures are unusual adverse drug reactions associated with bisphosphonate use, as up to 26% of published cases of atypical femoral fractures exhibited delayed healing or nonhealing.

UR - http://www.scopus.com/inward/record.url?scp=84877929848&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84877929848&partnerID=8YFLogxK

U2 - 10.2106/JBJS.K.01181

DO - 10.2106/JBJS.K.01181

M3 - Review article

VL - 95

SP - 297

EP - 307

JO - The Journal of bone and joint surgery. American volume

JF - The Journal of bone and joint surgery. American volume

SN - 0021-9355

IS - 4

ER -